Alert archive / Oregon / Red Flag Warnings in 2022
Red Flag Warning 4, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 16, 2022, 2:49 PM PDT for Harney County, Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California. It took effect at Jul 17, 2022, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2022, 2:49 PM PDT (21:49 UTC)
- In effect from
- Jul 17, 2022, 2:00 PM PDT
- Expired
- Jul 17, 2022, 9:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Harney County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 156 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1582 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
925 WWUS86 KMFR 162149 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 249 PM PDT Sat Jul 16 2022 ...Gusty winds with low RH expected Saturday and Sunday... .An upper level trough will approach the region this evening then pass to our north on Sunday. This trough will produce increased winds Saturday and Sunday afternoons, that when combined with very low relative humidities, will likely result in critical fire weather conditions. CAZ285-171200- /O.UPG.KMFR.FW.A.0003.220717T2100Z-220718T0300Z/ /O.NEW.KMFR.FW.W.0004.220717T2100Z-220718T0400Z/ /O.NEW.KMFR.FW.A.0004.220718T2100Z-220719T0400Z/ /O.CON.KMFR.FW.W.0003.220716T2200Z-220717T0400Z/ Modoc County Except for the Surprise Valley- 249 PM PDT Sat Jul 16 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT SUNDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... ...FIRE WEATHER WATCH IN EFFECT FROM 2 PM MONDAY AFTERNOON THROUGH 9 PM MONDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts: Strong, gusty wind with low relative humidity and critically dry vegetation will greatly increase the spread potential of any new and existing fires. * Affected area: In Northern California: Fire Zone 285, including Alturas, Tionesta, Adin, the Warner Mountains, and significant portions of the Modoc National Forest. * Wind: Southwest to west 10 to 20 mph with gusts up to 35 mph. * Humidity: As 7 to 10 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * Affected area: In Northern CA...Fire Weather Zone 285. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Red Flag Warning does not mean there is a fire. It means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. Plan now to avoid using equipment that could cause sparks during the period when critical weather conditions are possible. Visit weather.gov/medford/wildfire for links to fire restrictions in your area. A Fire Weather Watch means that critical fire weather conditions are possible during the valid watch time. These conditions could promote the rapid spread of wildfires which could become life- threatening. Check weather.gov/medford for forecast updates and a possible upgrade of the this watch to a Red Flag Warning. && $$ ORZ624-171200- /O.UPG.KMFR.FW.A.0003.220717T2100Z-220718T0300Z/ /O.NEW.KMFR.FW.W.0004.220717T2100Z-220718T0400Z/ /O.CON.KMFR.FW.W.0003.220716T2200Z-220717T0400Z/ Klamath Basin and the Fremont-Winema National Forest- 249 PM PDT Sat Jul 16 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 624... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT SUNDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 624... * Impacts: Strong, gusty wind with low relative humidity and critically dry vegetation will greatly increase the spread potential of any new and existing fires. * Affected area: In South Central Oregon: Southern Fire Zone 624, including Lakeview, Valley Falls, The Warner Mountains, and portions of the Fremont-Winema National Forest. * Wind: West 10 to 20 mph with gusts up to 30 mph. * Humidity: As low as 9 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * Affected area: In South Central OR...Fire Weather Zone 624. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Familiarize yourself with your evacuation plan. Where will you go? How will you get there? Who will you call to let others know your are safe? Visit ready.gov/wildfires for more information. A Red Flag Warning does not mean there is a fire. It means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. && $$ CAZ284-ORZ625-171200- /O.UPG.KMFR.FW.A.0003.220717T2100Z-220718T0300Z/ /O.NEW.KMFR.FW.W.0004.220717T2100Z-220718T0400Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 249 PM PDT Sat Jul 16 2022 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM PDT SUNDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 284 AND 625... * Impacts: Strong, gusty wind with low relative humidity and critically dry vegetation will greatly increase the spread potential of any new and existing fires. * Affected area: In Northern California: Eastern Fire Zone 284, including portions of Lava Beds National Monument and the Modoc National Forest. In South Central Oregon: Fire Zone 625, including Adel, the Hart Mountains, and the Hart Mountain Antelope Refuge. * Wind: Southwest 10 to 20 mph with gusts up to 35 mph. * Humidity: 6 to 10 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * Affected area: In Northern CA Fire Zone....284. In South Central OR Fire Zone....625. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Familiarize yourself with your evacuation plan. Where will you go? How will you get there? Who will you call to let others know your are safe? Visit ready.gov/wildfires for more information. A Red Flag Warning does not mean there is a fire. It means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. && $$ Visit us at www.weather.gov/Medford
4 follow-up statements
334 WWUS86 KMFR 170414 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 914 PM PDT Sat Jul 16 2022 ...Gusty winds with low RH Sunday and Monday... .An upper level trough will pass to our north on Sunday. This trough will produce gusty winds again on Sunday and Monday afternoons, that when combined with very low relative humidities, will likely result in critical fire weather conditions. CAZ285-171615- /O.EXP.KMFR.FW.W.0003.000000T0000Z-220717T0400Z/ /O.CON.KMFR.FW.W.0004.220717T2100Z-220718T0400Z/ /O.CON.KMFR.FW.A.0004.220718T2100Z-220719T0400Z/ Modoc County Except for the Surprise Valley- 914 PM PDT Sat Jul 16 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM PDT SUNDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts: Strong, gusty wind with low relative humidity and critically dry vegetation will greatly increase the spread potential of any new and existing fires. * Affected area: In Northern California: Fire Zone 285, including Alturas, Tionesta, Adin, the Warner Mountains, and significant portions of the Modoc National Forest. * Wind: Southwest to west 10 to 20 mph with gusts up to 35 mph. * Humidity: Minimum of 7 to 10 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * Affected area: In Northern CA...Fire Weather Zone 285. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Avoid tossing burning cigarettes on the ground, parking hot vehicles on dry vegetation, and using equipment that can cause sparks. Follow all fire restrictions. Find links to restrictions at weather.gov/medford/wildfire. One less spark, one less wildfire. A Red Flag Warning does not mean there is a fire. It means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. Plan now to avoid using equipment that could cause sparks during the period when critical weather conditions are possible. Visit weather.gov/medford/wildfire for links to fire restrictions in your area. A Fire Weather Watch means that critical fire weather conditions are possible during the valid watch time. These conditions could promote the rapid spread of wildfires which could become life- threatening. Check weather.gov/medford for forecast updates and a possible upgrade of the this watch to a Red Flag Warning. && $$ ORZ624-171615- /O.EXP.KMFR.FW.W.0003.000000T0000Z-220717T0400Z/ /O.CON.KMFR.FW.W.0004.220717T2100Z-220718T0400Z/ Klamath Basin and the Fremont-Winema National Forest- 914 PM PDT Sat Jul 16 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM PDT SUNDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 624... * Impacts: Strong, gusty wind with low relative humidity and critically dry vegetation will greatly increase the spread potential of any new and existing fires. * Affected area: In South Central Oregon: Southern Fire Zone 624, including Lakeview, Valley Falls, the Warner Mountains, and portions of the Fremont-Winema National Forest. * Wind: West 10 to 20 mph with gusts up to 30 mph. * Humidity: As low as 9 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * Affected area: In South Central OR...Fire Weather Zone 624. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Avoid tossing burning cigarettes on the ground, parking hot vehicles on dry vegetation, and using equipment that can cause sparks. Follow all fire restrictions. Find links to restrictions at weather.gov/medford/wildfire. One less spark, one less wildfire. A Red Flag Warning does not mean there is a fire. It means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. && $$ CAZ284-ORZ625-171615- /O.CON.KMFR.FW.W.0004.220717T2100Z-220718T0400Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 914 PM PDT Sat Jul 16 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM PDT SUNDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 284 AND 625... * Impacts: Strong, gusty wind with low relative humidity and critically dry vegetation will greatly increase the spread potential of any new and existing fires. * Affected area: In Northern California: Eastern Fire Zone 284, including portions of Lava Beds National Monument and the Modoc National Forest. In South Central Oregon: Fire Zone 625, including Adel, the Hart Mountains, and the Hart Mountain Antelope Refuge. * Wind: Southwest 10 to 20 mph with gusts up to 35 mph. * Humidity: As low as 6 to 10 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * Affected area: In Northern CA Fire Zone....284. In South Central OR Fire Zone....625. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD $$ Visit us at www.weather.gov/Medford
157 WWUS86 KMFR 170814 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 114 AM PDT Sun Jul 17 2022 ...Gusty winds with low RH Sunday and Monday... .An upper level trough will pass to our north today. This trough will produce gusty winds this afternoon and Monday afternoon, that when combined with very low relative humidities, will likely result in critical fire weather conditions. CAZ285-180015- /O.CON.KMFR.FW.W.0004.220717T2100Z-220718T0400Z/ /O.CON.KMFR.FW.A.0004.220718T2100Z-220719T0400Z/ Modoc County Except for the Surprise Valley- 114 AM PDT Sun Jul 17 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts: Strong, gusty wind with low relative humidity and critically dry vegetation will greatly increase the spread potential of any new and existing fires. * Affected area: In Northern CA...In Northern California: Fire Zone 285, including Alturas, Tionesta, Adin, the Warner Mountains, and significant portions of the Modoc National Forest. * Wind: Southwest 10 to 20 mph with gusts up to 35 mph. * Humidity: 7 to 10 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Red Flag Warning does not mean there is a fire. It means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. Plan now to avoid using equipment that could cause sparks during the period when critical weather conditions are possible. Visit weather.gov/medford/wildfire for links to fire restrictions in your area. A Fire Weather Watch means that critical fire weather conditions are possible during the valid watch time. These conditions could promote the rapid spread of wildfires which could become life- threatening. Check weather.gov/medford for forecast updates and a possible upgrade of the this watch to a Red Flag Warning. $$ CAZ284-ORZ624-625-180015- /O.CON.KMFR.FW.W.0004.220717T2100Z-220718T0400Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 114 AM PDT Sun Jul 17 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 284...624 AND 625... * Impacts: Strong, gusty wind with low relative humidity and critically dry vegetation will greatly increase the spread potential of any new and existing fires. * Affected area: In Northern California: Eastern Fire Zone 284, including portions of Lava Beds National Monument and the Modoc National Forest. In In South Central Oregon: Southern Fire Zone 624, including Lakeview, Valley Falls, the Warner Mountains, and portions of the Fremont-Winema National Forest. And Fire Zone 625, including Adel, the Hart Mountains, and the Hart Mountain Antelope Refuge. * Wind: Southwest 10 to 20 mph with gusts up to 40 mph. * Humidity: 5 to 10 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Red Flag Warning does not mean there is a fire. It means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. Plan now to avoid using equipment that could cause sparks during the period when critical weather conditions are possible. Visit weather.gov/medford/wildfire for links to fire restrictions in your area. $$ Visit us at www.weather.gov/Medford
060 WWUS86 KMFR 172036 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 136 PM PDT Sun Jul 17 2022 ...Gusty winds with low RH Sunday and Monday... .An upper level trough will pass to our north today. This trough will produce gusty winds this afternoon and Monday afternoon, that when combined with very low relative humidities, will likely result in critical fire weather conditions. CAZ285-180945- /O.UPG.KMFR.FW.A.0004.220718T2100Z-220719T0400Z/ /O.NEW.KMFR.FW.W.0005.220718T2100Z-220719T0300Z/ /O.CON.KMFR.FW.W.0004.220717T2100Z-220718T0400Z/ Modoc County Except for the Surprise Valley- 136 PM PDT Sun Jul 17 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT MONDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 8 PM PDT Monday. The Fire Weather Watch is no longer in effect. * Impacts: Strong, gusty wind with low relative humidity and critically dry vegetation will greatly increase the spread potential of any new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 285. * Wind: Southwest 15 to 25 mph with gusts up to 35 mph this afternoon, then Southwest 15 to 20 mph with gusts up to 30 mph on Monday. * Humidity: 7 to 10 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Avoid tossing burning cigarettes on the ground, parking hot vehicles on dry vegetation, and using equipment that can cause sparks. Follow all fire restrictions. Find links to restrictions at weather.gov/medford/wildfire. One less spark, one less wildfire. Gather your fire evacuation kit now. Collect essentials you don't want to lose and prioritize your checklist. Visit ready.gov/kit for more information. Familiarize yourself with your evacuation plan. Where will you go? How will you get there? Who will you call to let others know your are safe? Visit ready.gov/wildfires for more information. A Red Flag Warning does not mean there is a fire. It means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. && $$ CAZ284-ORZ624-625-180400- /O.CON.KMFR.FW.W.0004.220717T2100Z-220718T0400Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 136 PM PDT Sun Jul 17 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 284... 624 AND 625... * Impacts: Strong, gusty wind with low relative humidity and critically dry vegetation will greatly increase the spread potential of any new and existing fires. * Affected area: In Northern CA Fire Zone....284. In South Central OR Fire Zones...624...625. * Wind: Southwest 15 to 25 mph with gusts up to 40 mph. * Humidity: 6 to 10 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Avoid tossing burning cigarettes on the ground, parking hot vehicles on dry vegetation, and using equipment that can cause sparks. Follow all fire restrictions. Find links to restrictions at weather.gov/medford/wildfire. One less spark, one less wildfire. Gather your fire evacuation kit now. Collect essentials you don't want to lose and prioritize your checklist. Visit ready.gov/kit for more information. Familiarize yourself with your evacuation plan. Where will you go? How will you get there? Who will you call to let others know your are safe? Visit ready.gov/wildfires for more information. A Red Flag Warning does not mean there is a fire. It means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. $$ Visit us at www.weather.gov/Medford
322 WWUS86 KMFR 180413 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 913 PM PDT Sun Jul 17 2022 ...Gusty winds with low RH Monday... .An upper level trough over Washington will reach the Rockies on Monday. Though winds will not be quite as strong as they were today, this will produce gusty winds again Monday afternoon. In combination with very low relative humidities, this will likely result in critical fire weather conditions again in Modoc County. CAZ285-181615- /O.EXP.KMFR.FW.W.0004.000000T0000Z-220718T0400Z/ /O.CON.KMFR.FW.W.0005.220718T2100Z-220719T0300Z/ Modoc County Except for the Surprise Valley- 913 PM PDT Sun Jul 17 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT MONDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts: Strong, gusty wind with low relative humidity and critically dry vegetation will greatly increase the spread potential of any new and existing fires. * Affected area: In Northern CA...Fire Weather Zone 285. * Wind: Southwest 10 to 20 mph with gusts up to 30 mph. * Humidity: 8 to 12 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Avoid tossing burning cigarettes on the ground, parking hot vehicles on dry vegetation, and using equipment that can cause sparks. Follow all fire restrictions. Find links to restrictions at weather.gov/medford/wildfire. One less spark, one less wildfire. A Red Flag Warning does not mean there is a fire. It means that critical fire weather conditions are either occurring now or will shortly. These conditions promote rapid spread of fire which may become life threatening. Evacuate if ordered to, or if a fire threatens. && $$ CAZ284-ORZ624-625-180515- /O.EXP.KMFR.FW.W.0004.000000T0000Z-220718T0400Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 913 PM PDT Sun Jul 17 2022 ...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 284...624 AND 625... The Red Flag Warning has expired. Minimum relative humidities of 7 to 12 percent this afternoon were accompanied by westerly winds of 15 to 25 mph with gusts up to 40 mph. $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 16, 2:31 PM PDT, 18 minutes earlier.
Area forecast discussion, Jul 16, 2:31 PM PDT, 18 minutes before
Area Forecast Discussion
National Weather Service Medford OR
231 PM PDT Sat Jul 16 2022
.SYNOPSIS...The combination of a strong high pressure in the 4
corners region and an upper level low pressure system near British
Columbia/Gulf of Alaska that is digging into the Pacific Northwest
will be the driver of our weather for the next few days. Expect
hot, dry, and windy conditions, especially east of the Cascades.
Key Points:
*Critical fire weather conditions are expected for portions of
Klamath, Lake, Modoc, and eastern Siskiyou Counties today and
Sunday. See fire weather discussion for details.
*Some ensemble solutions are trying to hint at hot temperatures
for Tuesday.
*Several concerns exist over the marine waters with this pattern.
More details available in the discussion below.
&&
.DISCUSSION...Southern Oregon and northern California remain in
between two dominant weather patterns. The first is a ridge of
high pressure over the 4 corners region which is creating a
thermal trough over the Pacific Northwest. The second is an upper
level low pressure system near British Columbia, Canada which will
continue to dig southward into Washington by Monday. Meanwhile,
water vapor satellite imagery shows extremely dry middle and upper
levels of the atmosphere, especially east of the Cascades. This
means that we will likely remain dry, especially as the mixing
taps into these dry layers in the afternoons and evenings. We will
also be expecting some breezy winds in those areas. This will
create some fire weather concerns, so please read the fire
discussion below for more details.
The other observation to make here is for a layer of marine
stratus that is lingering into the afternoon hours at the coast
and Umpqua Basin. This marine layer should dissipate this
afternoon and evening before coming back in tonight. Overall, this
pattern will continue through Monday as the low moves through the
Pacific Northwest (near the US/Canadian Border). The low will exit
the area Tuesday.
The ridge of high pressure, however, will persist and the thermal
trough will have a brief chance at building once again. The
National Blend of Models is indicating a high of 100 degrees on
Tuesday for Medford (a somewhat isolated value). Digging into the
ensemble data somewhat, this seems somewhat spurious since it is
on the high end of the ensemble guidance with only 1 of the 101
member solutions are showing temperatures that high. Additionally
the NBM 1-d viewer is indicating a 5% chance of reaching 100
degrees or more on Monday/Tuesday. This admittedly leaves me
scratching my head and tempted to deviate from the NBM, however
other guidance is showing temperatures near this, and the
ensemble clusters heavily favor southwest flow (which
traditionally indicate warmer temperatures), so will leave it for
now. Regardless, expect hot temperatures slightly above normal
for this time of year for everywhere including at the coast where
temperatures may rise into the 70s.
Ensembles then indicate another weak upper level low moving
through the Pacific Northwest. While this may continue to be dry,
it should relieve the area from the hottest of temperatures. That
being said, a few ensemble members are showing a slight chance of
thunderstorms. But that is still far enough out that any
confidence in thunderstorms in very low. Stay tuned to the
forecast as any changes may have drastic impacts to weather
impacts. -Schaaf
&&
.AVIATION...16/18Z TAFS...Over the coastal waters, along the coast,
and in the coastal valleys...Widespread MVFR/IFR cigs in low clouds,
fog and drizzle with higher terrain obscured is expected to mostly
clear by late Saturday afternoon with a few pieces of low clouds
lingering right along the coast. The widespread MVFR/IFR cigs in
low clouds will redevelop along the coast in areas from Cape Blanco
northward after sunset and push inland to the Umpqua Basin by
midnight. Over the remainder of the area...VFR conditions will
persist through Sunday morning, but gusty winds will develop
Saturday afternoon through Saturday evening. -Sargeant
&&
.MARINE...Updated 200 PM PDT Saturday 16 July 2022...A thermal
trough near the coast will begin to strengthen today. Increasing
north winds particularly from Cape Blanco southward will occur
overnight tonight. This thermal trough will bring strong north
winds and steep wind driven seas to the area, especially south of
Cape Blanco. The thermal trough will peak in strength Sunday
afternoon into Sunday night with small craft advisory conditions
expanding north of Cape Blanco and very steep seas south of Crook
Point through Monday morning. Strong, gusty north winds will persist
into Monday evening, then gradually weaken Monday night into
Tuesday. -Sargeant/JRS
&&
.FIRE WEATHER...200 PM PDT Saturday 16 July 2022...Winds will
increase this afternoon and peak on Sunday afternoon and evening as
low pressure moves from Vancouver Island, Canada to near the Seattle
area. Ahead of this low, southwest to west winds will increase east
of the Cascades. These stronger winds will coincide with critically
low humidity near or slightly less than 10 percent east of the
Cascades.
A Red Flag Warning is in place this afternoon and evening for FWZ
285 and for the southeast part of FWZ 624.
Conditions on Sunday appear just as dry but considerably windier due
to the trough passing to our north. The Fire Weather Watch, which
covers southeast FWZ 624, southern FWZ 625, eastern FWZ 284, and
almost all of FWZ 285 will be upgraded to a Red Flag Warning.
For at least the next few days, thunderstorms are not forecast which
is good considering our peak lightning season is from mid-July to
mid-August.
Temperatures will climb during the start of next week with triple
digits possible in West Side valleys and periods of light east winds
overnight leading to limited humidity recoveries along the coast
range. Otherwise, while conditions will remain dry, daytime winds
should be much weaker.
Of interest is the weather on Wednesday and Thursday. The models are
showing an offshore low approaching the Oregon coast on Wednesday.
South to southwest winds should increase ahead of this low east of
the Cascades Wednesday afternoon and evening and again on Thursday.
It looks like lightning chances are minimal with this system as the
moist monsoonal flow around the "four corners" high pressure will
remain shunted well to the southeast of our region.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 9 PM PDT this evening for ORZ624-625.
CA...Red Flag Warning until 9 PM PDT this evening for CAZ284-285.
Fire Weather Watch from Monday afternoon through Monday evening
for CAZ285.
Pacific Coastal Waters...
Small Craft Advisory from 2 PM Sunday to 5 AM PDT Tuesday for
PZZ350-356-370-376.
Hazardous Seas Warning from 2 PM Sunday to 2 PM PDT Monday for
PZZ356-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:30 AM PDT | Hazardous Seas Warning | MFR | 69 hr | |
| Jul 16, 2:49 PM PDT | Fire Weather Watch | MFR | Modoc | 23 hr |
Nearby
Red Flag Warnings in Oregon, 2022Red Flag Warnings in California, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.